Illinois, 2003

Damaging Wind and Lightning Strike in Illinois, May 1, 2003

May 1, 2003 · NWS LOT · 3 events in 3 counties and zones

Thunderstorms which developed during the evening of April 30th (see Stormdata April 2003), continued moving east across northern Illinois during the early morning hours of May 1st. A roof collapsed in Libertyville due to heavy rainfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms which developed during the evening of April 30th (see Stormdata April 2003), continued moving east across northern Illinois during the early morning hours of May 1st. A roof collapsed in Libertyville due to heavy rainfall. A large tree was struck by lightning southeast of Dixon. The tree was shattered with no stump left, just a crater. Several trees were reported down in Marseilles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 5:46 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 5:46 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
646 PM CDT WED APR 30 2003

AVIATION DISCUSSION FOR 00Z TAF ISSUANCE

MESSY FORECAST SITUATION WITH RADAR LOOP INDICATING COMBINATION
OUTFLOW/SYNOPTIC FRONTAL BOUNDARY NOW PUSHING BACK SOUTH ACROSS
CHICAGO AREA TERMINALS AT 23Z. TO FURTHER COMPLICATE THE
MATTER...AREA OF LAKE INDUCED LIFR CIGS OVER EXTRM NE IL AND SE WI
QUICKLY MOVING IN BEHIND THE FRONT. CONVECTIVE THREAT CONTINUES AS
WELL...WITH CAP BREAKING ALONG FRONT SRN IA/NE MO LAST HOUR OR SO.

AT 2330Z...RADAR INDICATES BOUNDARY MOVG SOUTH JUST ABOUT OVER KMDW.
EXTRAPOLATION SHOWS IT SHOULD BE THROUGH KGYY ABOUT 00Z. BOUNDARY
NOT EXPECTED TO RETURN NORTH...WITH SYNOPTIC NORTHEAST FLOW HERE TO
STAY. THEREFORE MAIN SHORT TERM ISSUE WILL BE WITH LIFR CIGS MOVG IN
BEHIND FRONT. CONDITIONS AS LOW AS 1/2SM OVC002 AT KUGN NEAR LAKE
SHORE...BUT HAVE GONE ABOVE THIS FOR ORD/DPA/MDW SITES SEVERAL MILES
IN FROM THE SHORE.  ETA FORECAST TIME SECTIONS SUGGEST IFR
CONDITIONS TO REMAIN IN INTO THURSDAY...WITH GRADUALLY LIFTING CIGS
FROM MIDDAY ON.

CONVECTIVELY SPEAKING...SEVERAL SUPERCELLS HAVE DEVELOPED OVER
SOUTHEAST IOWA LATE THIS AFTERNOON. THOUGH SEVERE THREAT LIKELY TO
REMAIN FARTHER SOUTH THAN TAF SITES...EXPECT SCATTERED ELEVATED
CONVECTION TO INCREASE ACROSS THE TERMINAL AREAS THIS EVENING...AS
LOW LEVEL MOIST FLOW INCREASES ABOVE COLD SURFACE LAYER AND SERIES
OF SHORT WAVES LIFT NORTHEAST FROM THE PLAINS.

RATZER

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH
FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE.

STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING
ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS
WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN.

LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND
CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING
OVERHEAD FRIDAY EVE.  THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU
NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME.
BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH
TIME.

FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS
WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO
BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR
FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT.

NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY.

.CHI...WW 187

AF
Hazardous weather outlook, Apr 30, 2:45 PM CST, 9 hours 45 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.

A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.

ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Special weather statement, Apr 30, 8:00 PM CST, 4 hours 30 minutes before
ILC063-099-105-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
900 PM CDT WED APR 30 2003

A SEVERE THUNDERSTORM...WITH A LONG HISTORY OF PRODUCING
TORNADOES AND HAIL THE SIZE OF BASEBALLS...IS LOCATED IN SOUTHERN
BUREAU COUNTY AND STARK COUNTY IN NORTH CENTRAL ILLINOIS AS OF
900 PM. THIS STORM IS MOVING EAST TOWARDS LA SALLE...NORTHERN
LIVINGSTON...AND GRUNDY COUNTIES...ENTERING LASALLE AND NORTHERN
LIVINGSTON COUNTIES BETWEEN 920 PM AND 950 PM FROM THE WEST.
HEAVY RAIN OF UP TO 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE
ALSO EXPECTED. PREPARE TO TAKE PROPER ACTION AS WARNINGS WILL BE
ISSUED AS THE STORM THREATENS THE IMMEDIATE AREA.

ROGOWSKI/RATZER
Local storm report, Apr 30, 9:15 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1015 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 PM    LA SALLE                  IL   TORNADO
04/30/03   LASALLE                        REPORTED BY STORM
                                          SPOTTER.WALL CLOUD 3SE
                                          LASALLE
Local storm report, Apr 30, 10:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1133 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    WILLOW SPGS               IL   1 INCH HAIL
04/30/03   COOK                           REPORTED BY STORM
                                          SPOTTER.3/4 TO 1 INCH
                                          HAIL

The radar

The Chicago radar (KLOT), 102 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Lightning, Lee

When
May 1, 12:30 AM CST
Where
Lee County, 5 mi SE of Dixon
Reported by
NEWSPAPER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Thunderstorm Wind, La Salle

When
May 1, 1:00 AM CST
Where
La Salle County, Marseilles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -88.717

Heavy Rain, Lake

When
May 1, 1:30 AM CST
Where
Lake County, Libertyville
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358577, 5358578, 5358293.